Methylene blue and serotonergic medications: the FDA warning
In 2011 the FDA issued drug safety communications about serious central nervous system reactions reported when methylene blue was given to patients taking serotonergic psychiatric medications (medicines that work through the brain's serotonin system). The October 2011 update said the reported cases involved an SSRI, an SNRI, or clomipramine, and listed other drugs, including MAOIs, for which the risk was unclear. The current ProvayBlue label says to avoid concomitant use with SSRIs, SNRIs, MAOIs, and opioids.
In its July 2011 communication, the FDA explained that methylene blue is a potent, reversible monoamine oxidase inhibitor (MAOI), and the combination may cause serotonin syndrome, which can be life-threatening. Reported signs include mental changes (confusion, hyperactivity, memory problems), muscle twitching, excessive sweating, shivering or shaking, diarrhea, trouble with coordination, and fever.
The FDA advised patients not to stop a psychiatric medication without first talking to a healthcare professional, and to make sure their clinician knows every medication they take. The current ProvayBlue label carries a boxed warning about serotonin syndrome with serotonergic drugs and opioids.
MB Dose Log flags these medication classes during setup as a reminder only; it cannot assess your situation.
This article is general information, not medical advice. Talk to a qualified clinician about your situation.